Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Houston/Galveston, TX

March 29, 2017Chambers County, Liberty County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Mar 29, 2017, 4:28 PM CDT for Chambers County, Liberty County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2017, 4:28 PM CDT (21:28 UTC)
Expired
Mar 29, 2017, 7:00 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Liberty County, TX

The radar

The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS54 KHGX 292128
FFWHGX
TXC071-291-300000-
/O.NEW.KHGX.FF.W.0006.170329T2128Z-170330T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
428 PM CDT WED MAR 29 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Chambers County in southeastern Texas...
  Southeastern Liberty County in southeastern Texas...

* Until 700 PM CDT.

* At 427 PM CDT, Doppler radar indicated training thunderstorms 
  producing rainfall rates to nearly 3 inches per hour. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southeastern Liberty, northwestern Mont Belvieu, Anahuac, Old
  River-Winfree, Ames, Daisetta, Devers, Hankamer and Wallisville.

LAT...LON 2967 9480 2965 9487 2975 9479 2988 9478
      2987 9492 3019 9463 3011 9460 3011 9444
      2989 9444 2989 9436 2985 9436

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 4:03 PM CDT, 25 minutes earlier.

Area forecast discussion, Mar 29, 4:03 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
403 PM CDT Wed Mar 29 2017

.DISCUSSION...
Strong thunderstorms continue to move east of the Houston metro
this afternoon, but have left anywhere from 1 to over 3 inches of
rain and multiple reports of damage in their wake. This storm,
and associated storms stretching from Polk County southwest to
near Freeport. These storms will continue to translate east of the
region over the next few hours, clearing the region by 7 to 9 PM
CDT.

Afternoon water vapor imagery shows the compact upper level storm
system responsible for today's severe weather churning over
Oklahoma, with another strong disturbance located farther up
stream off the Pacific Northwest coast. An upper trough axis
associated with the Southern Plains low will swing across Texas
tonight, aiding the southeastward progress of a cold front
analyzed across West Central Texas this afternoon. Drying and
stabilization in the wake of today's storms should make the
frontal passage across the region a dry one, with Thursday morning
lows in the mid 50s to mid 60s about 10 degrees cooler than what
was observed this morning.

Westerly flow and shortwave ridging building across the region on
Thursday and Friday will allow for dry conditions to persist into
the beginning of the weekend, with temperatures dramatically
warming into the mid to possibly upper 80s by Friday and Saturday.
As the Pacific Northwest system drops across the Four Corners and
reaches the High Plains on Saturday, low rain chances will return
to the region on Saturday as moisture returns to the region
(possibly along a developing sea breeze).

Increasing lift ahead of the approaching upper low will result in
periods of showers and thunderstorms spreading across the region
Sunday night, with the development of numerous showers and
thunderstorms possible Sunday and Sunday night as the main energy
from the upper low reaches the region. Given the upper pattern
across the region, both severe weather and heavy rain appear
possible per CIPS Analog Threat Guidance on Sunday. Dry and warm
conditions are expected in the wake of Sunday's system into the
middle of next week.

Huffman

&&

.MARINE...
Carrying small craft advisories into this evening due to the
moderate to strong south winds feeding into area storms and
also the elevated seas. Lighter winds can be expected overnight
ahead of a cold front that will move off the coast before
sunrise. Northwest winds behind the front will quickly return
to the south on Friday and increase through the weekend. Caution
and/or advisory flags might be needed over the weekend. Another
Pacific front pushes through early Monday which will shift
winds again.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      55  78  56  87  63 /  10  10   0  10  10
Houston (IAH)              60  78  57  86  65 /  30  10   0  10  10
Galveston (GLS)            65  75  66  79  71 /  40  10   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until midnight CDT tonight
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM.

     Small Craft Advisory until midnight CDT tonight for the
     following zones: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Waters from Freeport
     to the Matagorda Ship Channel from 20 to 60 NM...Waters
     from High Island to Freeport from 20 to 60 NM.

&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, Mar 29, 2:36 PM CDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
236 PM CDT Wed Mar 29 2017

TXZ178-179-199-200-213-214-227-237-238-301945-
Brazoria-Chambers-Fort Bend-Galveston-Harris-Liberty-Montgomery-
Polk-San Jacinto-
236 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

An upper level system will continue showers and thunderstorms,
moving from the west to the east across the southeast Texas this
afternoon. The primary hazards expected are strong winds, hail,
and locally heavy rainfall; although, isolated tornadoes and
localized flooding will be possible along this line of storms.
Frequent lightning is also expected with theses storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Another storm system will move across Southeast Texas over the
weekend and into early Monday. Isolated strong to severe
thunderstorms and locally heavy rainfall are possible mainly
Sunday and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to the
National Weather Service or local law enforcement.

GMZ330-335-350-355-370-375-301945-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
236 PM CDT Wed Mar 29 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...This Afternoon and Tonight

Gusty winds will be possible with thunderstorms moving west to
east across the coastal waters. Frequent lightning is also
associated with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Elevated winds and waves are again possible Sunday as a storm
system moves across Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Mar 29, 2:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
238 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     MARINE TSTM WIND 5 ESE BACLIFF           29.48N 94.92W
03/29/2017  E0 MPH           GALVESTON          TX   MESONET

            WIND GUST MEASURED AT EAGLE POINT PORTS SITE.

&&

42
Local storm report, Mar 29, 3:02 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
302 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     MARINE TSTM WIND 5 ESE BACLIFF           29.48N 94.92W
03/29/2017  M40.00 MPH       GALVESTON          TX   MESONET

            WIND GUST MEASURED AT EAGLE POINT PORTS SITE.

&&

42
Local storm report, Mar 29, 3:25 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
325 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     MARINE TSTM WIND MORGAN'S POINT          29.68N 95.01W
03/29/2017  M55 MPH          HARRIS             TX   MESONET

            WIND GUST WAS MEASURED AT THE MORGANS POINT PORTS SITE.

&&

42
Local storm report, Mar 29, 3:43 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
343 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     MARINE TSTM WIND 6 S COVE                29.73N 94.84W
03/29/2017  M48 MPH          CHAMBERS           TX   MESONET

            WIND GUST WAS MEASURED AT THE NORTH POINT WEATHERFLOW
            SITE.

&&

42
Local storm report, Mar 29, 3:46 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
346 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 SSW BAYTOWN           29.68N 95.00W
03/29/2017                   HARRIS             TX   EMERGENCY MNGR

            NUMEROUS SHIP CANTAINERS MOVED AND DROPPED NEAR BARBERS
            CUT. POSSIBLE TORNADO.

&&

DREILLY
Local storm report, Mar 29, 3:50 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT WED MAR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     PASADENA                29.66N 95.15W
03/29/2017                   HARRIS             TX   EMERGENCY MNGR

            ROOF DAMAGE 13100 BAY PARK ROAD, PASADENA. POSSIBLE
            TORNADO.

&&

DREILLY

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:03 AM CDTSpecial Weather StatementHGXBurleson, Washington57 min
Mar 29, 4:01 AM CDTSpecial Weather StatementHGXBrazos, Burleson, Madison44 min
Mar 29, 5:51 AM CDTSpecial Weather StatementHGXBurleson54 min
Mar 29, 6:15 AM CDTSpecial Weather StatementHGXColorado45 min
Mar 29, 6:54 AM CDTSpecial Weather StatementHGXAustin, Colorado, Washington66 min
Mar 29, 7:24 AM CDTSpecial Weather StatementHGXAustin, Colorado51 min
Mar 29, 7:54 AM CDTSpecial Weather StatementHGXWaller36 min
Mar 29, 8:09 AM CDTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Waller, Wharton36 min
Mar 29, 8:20 AM CDTSpecial Weather StatementHGXFort Bend, Jackson, Montgomery, Waller, Wharton40 min
Mar 29, 8:57 AM CDTSevere Thunderstorm WarningHGXFort Bend, Harris, Waller33 min
Mar 29, 9:05 AM CDTSpecial Weather StatementHGXFort Bend, Montgomery, Wharton40 min
Mar 29, 9:34 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Harris, Montgomery, Waller, Wharton3 hr
Mar 29, 9:43 AM CDTSpecial Weather StatementHGXBrazoria, Fort Bend, Harris, Montgomery, San Jacinto47 min
Mar 29, 10:15 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Harris, Liberty, Montgomery2 hr
Mar 29, 10:29 AM CDTTornado WarningHGXFort Bend, Harris31 min
Mar 29, 10:51 AM CDTSpecial Weather StatementHGXBrazoria, Harris, Liberty, Matagorda69 min
Mar 29, 12:13 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery3 hr
Mar 29, 12:22 PM CDTSpecial Weather StatementHGXMontgomery38 min
Mar 29, 12:51 PM CDTSpecial Weather StatementHGXHarris24 min
Mar 29, 1:01 PM CDTSpecial Weather StatementHGXBrazoria29 min
Mar 29, 1:05 PM CDTSpecial Weather StatementHGXSan Jacinto40 min
Mar 29, 1:09 PM CDTSpecial Marine WarningHGX66 min
Mar 29, 1:18 PM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto42 min
Mar 29, 1:32 PM CDTSpecial Weather StatementHGXBrazoria43 min
Mar 29, 1:42 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Mar 29, 1:51 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto39 min
Mar 29, 1:58 PM CDTFlash Flood WarningHGXBrazoria3 hr
Mar 29, 2:09 PM CDTSpecial Marine WarningHGX66 min
Mar 29, 2:11 PM CDTSpecial Weather StatementHGXChambers49 min
Mar 29, 2:17 PM CDTFlash Flood WarningHGXGalveston, Harris3 hr
Mar 29, 2:19 PM CDTSpecial Marine WarningHGX56 min
Mar 29, 2:26 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk34 min
Mar 29, 2:37 PM CDTSevere Thunderstorm WarningHGXChambers, Galveston, Harris, Liberty38 min
Mar 29, 2:44 PM CDTSevere Thunderstorm WarningHGXPolk31 min
Mar 29, 2:55 PM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Mar 29, 2:56 PM CDTAreal Flood AdvisoryHGXPolk3 hr
Mar 29, 3:06 PM CDTTornado WarningHGXChambers, Harris24 min
Mar 29, 3:08 PM CDTSpecial Marine WarningHGX52 min
Mar 29, 3:12 PM CDTFlash Flood WarningHGXChambers, Harris3 hr
Mar 29, 3:20 PM CDTSmall Craft AdvisoryHGX5 hr
Mar 29, 3:26 PM CDTTornado WarningHGXChambers, Liberty34 min
Mar 29, 3:56 PM CDTSpecial Marine WarningHGX34 min
Mar 29, 4:20 PM CDTSpecial Marine WarningHGX115 min
Mar 29, 5:17 PM CDTAreal Flood AdvisoryHGXChambers118 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.